North Carolina, 2013Flash Flood and Flooding in North Carolina, May 6, 2013
May 6, 2013 · NWS RNK · 9 events in 5 counties and zones
A deep upper level low pressure system was pinwheeling across Tennessee, while high pressure was wedged against the eastern face of the Appalachians. Breaks in the cloud cover across northern North Carolina added to the surface-based instability, which allowed thunderstorms across the area to intensify to severe levels during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low pressure system was pinwheeling across Tennessee, while high pressure was wedged against the eastern face of the Appalachians. Breaks in the cloud cover across northern North Carolina added to the surface-based instability, which allowed thunderstorms across the area to intensify to severe levels during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 6, 12:51 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, May 6, 12:51 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 AM EDT MON MAY 6 2013
.SYNOPSIS...
UPPER LOW IN THE NORTHERN SECTIONS OF ALABAMA/GEORGIA EARLY THIS
MORNING WILL SLOWLY SHIFT EAST INTO NORTH CAROLINA BY TUESDAY BEFORE
SHIFTING TOWARD THE ATLANTIC COAST ON TUESDAY NIGHT. THE PASSAGE
OF THIS SYSTEM WILL RESULT IN AN EXTENDED PERIOD OF MODERATE TO
OCCASIONALLY HEAVY RAIN...ALONG WITH A CONTINUATION OF COOL
TEMPERATURES ACROSS THE REGION.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 120 AM EDT MONDAY...
KEPT FORECAST GENERALLY THE SAME ALTHOUGH REDUCED POPS FURTHER
NORTH AND OUTSIDE THE UPSLOPE AREAS ACROSS SE WV. NOT OUT OF THE
QUESTION THAT THE NC MTNS/SW VA BLUE RIDGE GET ANOTHER 0.50 TO 1
INCH OF RAIN BETWEEN NOW AND 900 AM MONDAY.
PREVIOUS FORECAST DISCUSSION...
RAINFALL HAD SPREAD NORTH AND HAD NEARLY REACHED THE NORTHEAST
COUNTIES OF THE FORECAST AREA. RAINFALL RATES OF 0.2 TO 0.3
INCHES PER HOUR WERE COMMON WITH HEAVIER RAIN PRODUCING CLOSER TO
0.5 INCHES PER HOUR. SO FAR THE HEAVIEST RAINFALL AMOUNTS SINCE
MIDNIGHT HAVE BEEN IN NORTHWEST NORTH CAROLINA. THIS HAS CAUSED
FLOODING OF SEVERAL SMALL STREAMS IN WATAUGA COUNTY.
THE UPPER LOW WAS OVER NORTHEAST ALABAMA WITH THE ASSOCIATED
SURFACE LOW OVER NORTHERN GEORGIA. VERY SLOW MOVEMENT OF THESE
FEATURES IS EXPECTED OVERNIGHT. HAVE ADJUSTED PROBABILITY OF RAIN
TO REFLECT CURRENT RADAR TRENDS. EVENING SOUNDINGS SHOWED A LAYER
OF STRONG SOUTHEAST WINDS AND DEEP MOISTURE. LITTLE CHANGE NEEDED
TO MINIMUM TEMPERATURES.
HIGH PRESSURE WHICH HAS BEEN WEDGED AGAINST THE EASTERN FACE OF
THE APPALACHIANS FOR THE LAST WEEK WILL MAINTAIN AN EAST ONSHORE
WINDFLOW...WHICH WILL BE GUSTY AT TIMES AS THE PRESSURE GRADIENT
ACROSS OUR REGION TIGHTENS. WIND SPEED AND DIRECTION IS NOT IDEAL
TO REACH ADVISORY LEVEL GUSTS IN THIS AREA...BUT GUSTS WILL STILL
BE STRONG ENOUGH...WHEN CONSIDERING WET SOIL CONDITIONS...TO TAKE
DOWN SOME TREES.
WITH RAINFALL WIDESPREAD FROM LATE TONIGHT THROUGH MONDAY
EVENING...DO NOT SEE THE POTENTIAL FOR MUCH CHANGE BETWEEN
OVERNIGHT LOWS AND HIGHS FOR TOMORROW. UNDERCUT FORECAST GUIDANCE
BY SEVERAL DEGREES FOR MONDAY HIGHS BASED ON TEMPERATURE TRENDS OF
TODAY...AND BECAUSE OF THE WIDESPREAD RAIN FOR TOMORROW.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 400 PM EDT SUNDAY...
MODELS CONTINUE TO SHOW REASONABLY GOOD CONTINUITY AND RUN TO RUN
CONSISTENCY WITH HANDLING OF SLOW EWD MOVING UPR LOW WHICH IS
FORECAST TO MOVE FROM THE SOUTHERN APPALACHIANS MONDAY TO THE MID
ATLANTIC COAST BY WEDNESDAY. AT THIS SNAILS SORT OF PACE...LOOK FOR
A S STEADY MDT TO OCCASIONALLY HEAVY AREA OF RAIN TO TRACK JUST
AHEAD OF THE ADVANCING UPR LOW. THIS WILL LIKELY IMPACT THE ENTIRE
CWA DURING THE CYCLONES JOURNEY TO THE MID ATLANTIC COAST...WITH AN
AREA OF ENHANCED RAINFALL ALONG THE EASTERN SLOPES OF THE BLUE RIDGE
WHERE UPSLOPE FLOW WILL ADD TO THE RAIN EFFICIENCY. THE FAVORABLE
FLOW PATTERN SUPPORTS HEAVY PCPN AMOUNTS...WITH MODELS SUGGESTING 2
TO AS MUCH AS 5 INCHES ALONG THE BLUE RIDGE PARKWAY. WHILE THIS
WILL BE MORE OF LONG DURATION TYPE RAINFALL EVENT...RUNOFF ISSUES
WITH THIS SORT OF RAINFALL ARE STILL LIKELY...IMPACTING POOR
DRAINAGE AREAS...LOW WATER CROSSINGS...AND SMALL STREAMS. AT SOME
POINT...RIVERS...ESPECIALLY THOSE NEAR THE BLUE RIDGE...MAY
EXPERIENCE HIGH WATER ISSUES.
AS WE PROGRESS INTO WEDNESDAY...THE CENTER OF THE UPPER LOW IS
PROGGED TO PROGRESS FAR ENOUGH EAST THAT UPSLOPE FLOW WILL CEASE. AT
THAT POINT WE WILL STILL BE SUBJECT TO WRAP AROUND MOISTURE WITHIN
THE DEFORMATION ZONE. RAIN SHOULD TAPER TO SCATTERED SHOWERS BY
THURSDAY ONCE THE SYSTEM PASSES OFF THE COAST.
ABUNDANT CLOUD COVER AND PRECIP WILL KEEP TEMPERATURES COOLER THAN
NORMAL THROUGH MID WEEK...TEMPERATURES REMAINING WITHIN ABOUT A 10
DEGREE SPREAD BETWEEN THE HIGHS AND THE LOWS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 400 PM EDT SUNDAY...
THE CLOSED UPPER LOW FINALLY EXITS THE PICTURE FOR THE END OF THE
WEEK. BEHIND THIS SYSTEM THICKNESSES INCREASE YIELDING WARMER
TEMPERATURES GOING INTO NEXT WEEKEND. THE MODELS DO HINT AT A
FAIRLY STRONG UPPER LEVEL TROUGH TO MOVE THROUGH THE NORTHERN PLAINS
AND UPPER MID WEST BY THE WEEKEND. THIS SHOULD SEND A COLD FRONT
OUR WAY OVER THE WEEKEND. WARMER TEMPERATURES AND MOIST SOUTHWEST
FLOW AHEAD OF THIS SYSTEM SUGGESTS THERE WILL BE A THREAT FOR
SHOWERS...AND THUNDERSTORMS...SOMETHING MORE TYPICAL OF SPRING
WEATHER AS OPPOSED TO THE COOL BLOCKY FLOW OF THE LAST 7 DAYS.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
AS OF 140 AM EDT MONDAY...
KEEPING CIGS DOWN TO MVFR OR IFR THROUGH THE PERIOD. RAINFALL
WORKS NORTH AND ENCOMPASSES ALL TAF SITES BY 12Z MONDAY. RAIN WILL
BE MODERATE TO HEAVY AT TIMES WHERE VSBYS COULD DROP TO IFR...BUT
OVERALL MOST VSBYS SHOULD STAY IN THE 4-6SM RANGE. WHEN INTENSITY
OF RAIN PICKS UP SOME CIGS COULD ACTUALLY RISE TO MVFR BUT THEN
DROP BACK TO SUB 1KFT WHEN IT LIGHTENS UP...SO OVERALL KEEPING IT
PESSIMISTIC AND USING THE LOCAL WRF DEPICITION OF HEAVIER BANDS TO
WORK IN MVFR.
WINDS WILL BE GUSTY OUT OF THE EAST THRU AT LEAST THE
MORNING...THEN SUBSIDE AT TIMES AROUND 10 KNOTS. COULD SEE GUSTS
TO 30 KNOTS AT BLF/BCB EARLY BEFORE TAPERING OFF.
THE STORM SYSTEM WILL BE KEEPING US IN THE RAIN/SUB VFR WX THROUGH
TUESDAY WITH IT FINALLY TRACKING EAST BY WED. WEDNESDAY SHOWERY ON
THE BACKSIDE OF THE CIGS MAY RISE TO VFR EAST OF THE MTNS BUT
HAVE A FEELING ROA/BCB AND WEST CONTINUE SOMEWHERE IN THE MVFR
RANGE.
TAF LOCATIONS SHOULD RETURN TO VFR ON THURSDAY AS THE LOW BEGINS
TO PULL AWAY FROM THE MID ATLANTIC REGION. THE IMPROVEMENT WILL BE
SHORT LIVED AS ANOTHER DISTURBANCE WILL WILL BRING A CHANCE OF
IFR/MVFR CEILINGS AND VSBYS THIS WEEKEND.
&&
.HYDROLOGY...
AS OF 955 PM EDT SUNDAY...
A FLOOD WATCH CONTINUES FOR THE BLUE RIDGE FROM BOTETOURT COUNTY
SOUTH...AND AS FAR WEST AS THE MOUNTAIN EMPIRE AND NORTHWEST
NORTH CAROLINA. OROGRAPHIC LIFT ALONG THE BLUE RIDGE IN NORTHERN
NORTH CAROLINA HAS RESULTED IN VERY EFFICIENT RAINFALL
RATES...WITH 0.25 TO 0.4 INCHES FALLING PER HOUR.
THE MAIN FLOODING THREAT WILL OCCUR IN THE FORM OF AREAL FLOODING
RATHER THAN FLASH FLOODING...WHERE FLOODING WILL OCCUR MAINLY IN
RIVERS AND STREAMS OVER A LONGER TIME FRAME. ULTIMATELY...WILL BE
LOOKING FOR A STORM TOTAL OF 4 TO LOCALLY 6 INCHES ALONG THE BLUE
RIDGE SOUTH OF ROANOKE...WITH AROUND 2 TO 4 INCHES FALLING WITHIN
THE REMAINDER OF THE WATCH AREA.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>018-022-023-
032>034.
NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ001>003-018-019.
WV...NONE.
&&
SYNOPSIS...NF/WP
NEAR TERM...AMS/NF/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/WP
HYDROLOGY...NFHazardous weather outlook, May 5, 2:41 PM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SUN MAY 5 2013
NCZ001>003-018-019-061945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-
341 PM EDT SUN MAY 5 2013
...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
IN ADDITION...WIND GUSTS LATE THIS EVENING MAY EXCEED 45 MPH AT
THE HIGHER RIDGES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
MODERATE TO POTENTIALLY HEAVY RAINS WILL CONTINUE ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ011>018-022-023-032>034-061945-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-
341 PM EDT SUN MAY 5 2013
...FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
MODERATE TO POTENTIALLY HEAVY RAINS WILL OCCUR ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ019-020-024-035-043>047-058-059-061945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ALLEGHANY VA-BATH-ROCKBRIDGE-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
341 PM EDT SUN MAY 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MODERATE TO POTENTIALLY HEAVY RAINS ON MONDAY AND MONDAY NIGHT COULD
BRING SOME CREEKS AND STREAMS UP THROUGH EARLY WEDNESDAY. WE WILL
CONTINUE TO MONITOR THE THREAT FOR HEAVY RAIN...AND MAY ISSUE A
FLOOD WATCH IF THE FORECASTS STAY ON TRACK WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-010-061945-
TAZEWELL-SMYTH-BLAND-
341 PM EDT SUN MAY 5 2013
...FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SOUTHEAST WINDS WILL GUST AT TIMES TO OVER 35 MPH THIS EVENING AND
INCREASE TO 40 MPH TONIGHT. SOME GUSTS OVER 45 MPH ARE POSSIBLE
ACROSS THE HIGHER RIDGES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
MODERATE TO POTENTIALLY HEAVY RAINS WILL FALL ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ043>045-061945-
SUMMERS-MONROE-GREENBRIER-
341 PM EDT SUN MAY 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A PROLONGED PERIOD OF RAIN...HEAVY AT TIMES MAY CAUSE SOME
ISOLATED FLOODING ALONG SMALLER CREEKS AND STREAMS. THIS WILL BE
MAINLY OF CONCERN MONDAY AND MONDAY NIGHT INTO PORTIONS OF
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ042-061945-
MERCER-
341 PM EDT SUN MAY 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOUTHEAST WINDS WILL GUST AT TIMES TO OVER 35 MPH THIS EVENING AND
INCREASE TO 40 MPH TONIGHT. SOME GUSTS OVER 45 MPH ARE POSSIBLE
ACROSS THE HIGHER RIDGES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A PROLONGED PERIOD OF RAIN...HEAVY AT TIMES MAY CAUSE SOME
ISOLATED FLOODING ALONG SMALLER CREEKS AND STREAMS. THIS WILL BE
MAINLY OF CONCERN MONDAY AND MONDAY NIGHT INTO PORTIONS OF
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 5, 9:07 PM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 PM EDT SUN MAY 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 1 SE BEECH MOUNTAIN 36.19N 81.87W
05/05/2013 WATAUGA NC PUBLIC
PORTION OF BEECH MOUNTAIN PARKWAY FLOODED. VIA FACEBOOK
0730 PM FLOOD 1 SE VALLE CRUCIS 36.21N 81.77W
05/05/2013 WATAUGA NC PUBLIC
BRIDGE ON DEWITT BARNETT ROAD FLOODED. VIA FACEBOOK
0815 PM FLOOD VALLE CRUCIS 36.21N 81.79W
05/05/2013 WATAUGA NC PUBLIC
MINOR FLOODING OF STORE. VIA FACEBOOK
0930 PM FLOOD 2 NW ROMINGER 36.25N 81.85W
05/05/2013 WATAUGA NC PUBLIC
BRIDGE ON LAUREL CREEK ROAD FLOODED. VIA FACEBOOK
&&
EVENT NUMBER RNK1301341 RNK1301342 RNK1301343 RNK1301344
MBSLocal storm report, May 5, 9:44 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 PM EDT SUN MAY 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HEAVY RAIN 3 SSE LOVILL 36.19N 81.72W
05/05/2013 M3.17 INCH WATAUGA NC PUBLIC
SINCE MIDNIGHT VIA FACEBOOK
&&
EVENT NUMBER RNK1301345
AMSLocal storm report, May 5, 10:24 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT SUN MAY 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLOOD 2 SSW RUTHERWOOD 36.20N 81.62W
05/05/2013 WATAUGA NC 911 CALL CENTER
BAMBOO ROAD NEAR AIRPORT FLOODED
&&
EVENT NUMBER RNK1301346
AMSLocal storm report, May 5, 11:28 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1228 AM EDT MON MAY 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM FLOOD 2 W CLIFTON 36.45N 81.60W
05/06/2013 ASHE NC 911 CALL CENTER
THE NEW RIVER WAS OVERFLOWING A BRIDGE BY THE
INTERSECTION OF ED LITTLE ROAD AND NC ROUTE 88W
&&
EVENT NUMBER RNK1301347
DSEvent by event
6 hail, 2 flood, 1 flash flood. Local standard time, as filed.
Flood, Watauga
- When
- May 6, 3:00 AM EST to 6:00 AM EST
- Where
- Watauga County, 0.89 mi SE of Sherwood to 0.7 mi NE of Vilas
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.260, -81.760
Portions of Charlie Thompson Road were closed due to flooding.
Flood, Watauga
- When
- May 6, 4:00 AM EST to 7:45 AM EST
- Where
- Watauga County, 1.2 mi N of Rominger to 1.33 mi S of Leander
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.247, -81.832
Several roads were closed across the county due to widespread heavy rain and flooding. In one instance, portions of Watauga River Road were closed due to flooding of the Watuaga River. A motorist attempting to cross Deerfield Road was rescued by the Boone Fire Department. Rainfall at the Watauga Medical Center was measured at 4.53 inches.
Flash Flood, Watauga
- When
- May 6, 5:00 AM EST
- Where
- Watauga County, 1.44 mi SE of Blowing Rock to 1.46 mi SE of Blowing Rock
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.118, -81.659
A rock slide occurred on Highway 321 near the Green Park Inn.
Hail, Wilkes
- When
- May 6, 4:00 PM EST
- Where
- Wilkes County, 2.66 mi NW of Hunting Creek
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 36.150, -81.110
Quarter-size hail was observed along Route 115.
Hail, Wilkes
- When
- May 6, 4:02 PM EST
- Where
- Wilkes County, 0.89 mi SE of Cricket
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.170, -81.190
Hail, Yadkin
- When
- May 6, 4:51 PM EST
- Where
- Yadkin County, 1.78 mi SW of Hamptonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.080, -80.790
One inch hail was observed along Cranfill Road.
Hail, Yadkin
- When
- May 6, 5:17 PM EST
- Where
- Yadkin County, 1.49 mi NNW of Wagoner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.190, -80.810
One inch hail was observed along Route 21.
Hail, Surry
- When
- May 6, 6:26 PM EST to 6:36 PM EST
- Where
- Surry County, 1.67 mi W of Low Gap
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.530, -80.900
Hail, Stokes
- When
- May 6, 7:40 PM EST
- Where
- Stokes County, 1.49 mi SSW of Meadows
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.350, -80.190
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Carolina, May 6 to 14, 2013$22,000 · 7 events
- Flash Flooding and Flooding in Puerto Rico, May 6 to 8, 2013$500 · 12 events
- Flooding in Alabama, May 6 to 7, 20136 events
- Hail in North Carolina, May 6, 20131.5 in hail · 4 events
- Flash Flooding and Heavy Rain in Kentucky, May 6, 20133 events
- Hail and Damaging Winds in North Carolina, May 6, 20131 in hail · 3 events
- Hail and Damaging Winds in Texas, May 6, 20131 in hail · 3 events
- Flooding in Kentucky, May 6 to 9, 20132 events
- Flood in Tennessee, May 6, 20131 event
- Damaging Wind in California, May 6, 201356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455551, 455552, 456613, 441190, 441191, 441192, 441193, 441194, 441195.